New York, 2008

Hail in New York, August 15, 2008

August 15, 2008 · NWS BUF · 2 events in 1 county or zone

Another unseasonably strong upper level low pressure system crossing the lower lakes region resulted in hail producing thunderstorms. Hail, up to nickel-sized, fell in Lancaster and Snyder, Erie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Another unseasonably strong upper level low pressure system crossing the lower lakes region resulted in hail producing thunderstorms. Hail, up to nickel-sized, fell in Lancaster and Snyder, Erie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 15, 1:10 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 15, 1:10 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
210 PM EDT FRI AUG 15 2008

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW OVER ONTARIO WILL KEEP SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS OUR AREA TODAY...THEN HIGH PRESSURE
WILL GRADUALLY BUILD BACK ACROSS THE REGION THIS WEEKEND ALONG WITH
A RETURN TO FAIR WEATHER.

LOOKING FURTHER AHEAD...NEXT WEEK SHOULD FEATURE A RETURN TO WARMER
AND GENERALLY DRIER WEATHER...WITH A BRIEF INTERRUPTION POSSIBLE ON
MONDAY OR TUESDAY AS A WEAK COLD FRONT CROSSES THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
I MADE A COUPLE OF ADJUSTMENTS TO OUR WEATHER GRIDS FOR THIS
MORNING TO REFLECT THE CONVECTION DEVELOPING OVER THE EASTERN HALF
OF LAKE ONTARIO. THIS ACTIVITY IS ALL PART OF THE EXPANSIVE AREA
OF MOISTURE THAT COVERS CENTRAL AND NORTHERN NEW YORK AND IS
CIRCULATING AROUND THE MASSIVE UPPER LEVEL LOW.

12Z BUF RAOB SHOWS THAT A MODIFIED TEMP OF 75F AND DWPT OF 54 WILL
YIELD 1300 J/KG CAPE. THEREFORE, ITS DEJA-VU ALL OVER AGAIN WITH
AFTERNOON CONVECTION DEVELOPING MOSTLY ALONG ANY TYPE OF BOUNDARY
THAT WILL SUPPORT ENOUGH SURFACE CONVERGENCE TO PROVIDE LIFT. HAIL
NOT OUT OF THE QUESTIONS AS WELL, SINCE WE ARE UNDER THE COLD CORE
OF THE UPPER LOW.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE UPPER LOW RESPONSIBLE FOR THE UNSETTLED WEATHER OF THE PAST WEEK
WILL BE LOCATED A BIT NORTH OF MONTREAL AT THE BEGINNING OF THIS
PERIOD...AND WILL BE IN THE PROCESS OF TRANSITIONING BACK INTO MORE
OF AN OPEN TROUGH...WITH ITS AXIS TRAILING BACK ACROSS THE FINGER
LAKES INTO WEST-CENTRAL PENNSYLVANIA. WILL MAINTAIN LOW CHANCE POPS
EAST OF THIS AXIS UNTIL IT AND THE CORE OF THE COLD POOL ALOFT MOVE
EAST OF THE FORECAST AREA DURING SATURDAY AFTERNOON...THEN WILL
TAPER VALUES BACK TO SCHC AND BELOW THEREAFTER AS HEIGHTS ALOFT
REBOUND...AND LOW LEVEL RIDGING/DRIER AIR BUILDS ACROSS THE LOWER
LAKES REGION. AFTER SOME LEFTOVER EARLY MORNING CLOUD COVER...THE
AFOREMENTIONED RIDGING/DRYING SHOULD LEAD TO THE DEVELOPMENT OF AT
LEAST SOME PARTIAL SUNSHINE FOR THE AFTERNOON...WITH 850 MB TEMPS OF
+10C SUPPORTING WIDESPREAD HIGHS IN THE MID 70S. THIS WILL BE
FOLLOWED BY A DRY AND QUIET SATURDAY NIGHT AS THE LOW LEVEL RIDGE
BUILDS A LITTLE FURTHER INTO NEW YORK STATE.

SUNDAY AND SUNDAY NIGHT...THE LOW LEVEL RIDGING OVER NEW YORK STATE
WILL WEAKEN A LITTLE BIT WITH TIME...WHILE A MEAN CYCLONIC FLOW
REMAINS IN PLACE ALOFT. SUCH A PATTERN WILL LEAVE US AT LEAST
SOMEWHAT VULNERABLE TO ANY IMPULSES WORKING SOUTHEAST FROM CANADA IN
THE PREVAILING NORTHWEST FLOW ALOFT...AND THE SHORT TERM GUIDANCE
GENERALLY INDICATES THE POTENTIAL FOR AT LEAST ONE OR TWO WEAK
DISTURBANCES TO DROP SOUTHEAST ACROSS THE AREA DURING THIS TIME
FRAME...WITH THE 00Z NAM CONSIDERABLY MORE AGGRESSIVE /AND PROBABLY
OVERDEVELOPED/ WITH THE EXTENT OF ONE SUCH DISTURBANCE ON SUNDAY
AFTERNOON. AT THIS POINT...WILL CONTINUE TO SIDE MORE WITH THE DRIER
GFS AND CONTINUITY AND INDICATE POPS NO HIGHER THAN SLIGHT
CHANCE...BUT THIS PERIOD WILL HAVE TO BE WATCHED CLOSELY IN FUTURE
FORECASTS.

AS FOR TEMPERATURES...850 MB READINGS WARMING TO +12 TO +13C SHOULD
SUPPORT HIGHS IN THE UPPER 70S TO NEAR 80 ON SUNDAY...WHICH IS RIGHT
AROUND NORMAL FOR MID AUGUST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
IN THE EXTENDED...A ROUGH MODEL CONSENSUS INDICATES THE POTENTIAL
FOR A WEAK COLD FRONTAL PASSAGE SOMETIME IN THE MONDAY/MONDAY
NIGHT/TUESDAY MORNING TIME FRAME AS THE NORTHEASTERN TROUGH DIGS ONE
LAST TIME ACROSS EASTERN CANADA AND WESTERN NEW ENGLAND...FOLLOWED
BY DRY WEATHER AND A WARMING TREND THEREAFTER AS RIDGING GRADUALLY
BUILDS EAST INTO THE GREAT LAKES AT ALL LEVELS. WILL THUS INDICATE
CHANCE POPS FOR SHRA/TSRA TO COVER THE POSSIBLE FROPA MONDAY AND
TUESDAY...FOLLOWED DRY WEATHER AND WARMING TEMPERATURES FOR THE
REMAINDER OF THE PERIOD. 850 MB TEMPS LOOK TO RECOVER TO THE +16
TO +18C RANGE BY MID TO LATE NEXT WEEK...WHICH WOULD BE SUPPORTIVE
OF TEMPERATURES AT LEAST IN THE MID 80S BY THE END OF THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS THROUGH THE 24 HOUR TAF PERIOD. ONCE
AGAIN, RIGHT ON SCHEDULE TODAY, DIURNAL CU HAVE GROWN TO SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE CELLS ARE MOST LIKELY EAST OF
LAKE ONTARIO AND IN THE VICINITY OF KBUF/KIAG IN WNY. THE
THUNDERSTORM ACTIVITY WILL BRIEFLY TAKE CIG AND VSBY DOWN TO MVFR
CONDITIONS AT ALL TAF SITES. WITH COLD CORE ALOFT, HAIL IS A
POSSIBILITY WITH THESE CELLS. AFT SUNSET THE DIURNAL CONVECTION IS
EXPECTED TO WIND DOWN. OVERNIGHT...OUR SOUTHERN TIER REGION
INCLUDING KJHW IS EXPECTED TO BRIEFLY GO DOWN TO IFR IN GROUND FOG
BWTN 10Z AND 12Z.

OUTLOOK...
SATURDAY THROUGH TUESDAY...GENERALLY VFR.

&&

.MARINE...
SEGMENTED THE OPEN WATERS FORECAST TO REFLECT THE MORE LIKELY
POTENTIAL FOR CONVECTION OVER THE EASTERN HALF OF THE LAKE LATE
MORNING THROUGH AFTERNOON.

GENERALLY LIGHT WINDS WILL BECOME NORTHWESTERLY TODAY AND
WESTERLY ON SATURDAY. THE MAIN CONCERNS FOR MARINERS HOWEVER WILL
BE THE POSSIBILITY OF CONVECTION TODAY AND TONIGHT...AND THE
POTENTIAL FOR WATERSPOUTS TODAY RIGHT THROUGH SATURDAY MORNING.
BOTH WILL BE POSSIBLE DUE TO THE UNSEASONABLY COOL AIR ALOFT THAT
WILL BE OVER THE EASTERN GREAT LAKES REGION DURING THIS TIME
PERIOD. SPECIAL MARINE WARNINGS MAY BE ISSUED AS NEEDED FOR THIS
POTENTIAL THROUGHOUT THE DAY TODAY AND EARLY SATURDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...SFM/TAN
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TAN
MARINE...JJR/SFM/TAN
Hazardous weather outlook, Aug 15, 4:10 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT FRI AUG 15 2008

NYZ001>008-010>014-019>021-085-160915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-160915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
510 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COLD AIR ALOFT WILL LEAD TO A CHANCE OF WATERSPOUTS
ON BOTH LAKE ERIE AND LAKE ONTARIO TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSEASONABLY COLD AIR ALOFT WILL LEAD TO A CHANCE OF WATERSPOUTS
ON BOTH LAKE ERIE AND LAKE ONTARIO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-160915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, Aug 15, 10:51 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1151 AM EDT FRI AUG 15 2008

NYZ007-008-151645-
JEFFERSON NY-LEWIS NY-
1151 AM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS DEVELOPING ALONG THE NORTH SLOPES OF THE TUG
HILL PLATEAU...

* AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS DEVELOPING FROM CARTHAGE TO
  NATURAL BRIDGE. THESE STORMS ARE MOVING VERY SLOWLY
  NORTHEAST...AND MAY PRODUCE SMALL HAIL AND VERY HEAVY RAINFALL.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST CARTHAGE AT 1240 PM EDT...
  CARTHAGE AT 1245 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THESE
STORMS WILL ALSO PRODUCE SMALL HAIL UP TO A HALF INCH IN DIAMETER...
AND DANGEROUS LIGHTNING STRIKES.

HITCHCOCK
Special weather statement, Aug 15, 12:34 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
134 PM EDT FRI AUG 15 2008

NYZ007-008-151845-
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
134 PM EDT FRI AUG 15 2008

...HEAVY THUNDERSTORMS MOVING ACROSS THE REGION...

AT 130 PM, DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTORMS
SCATTERED ACROSS THE REGION. THE HEAVIEST ACTIVITY STRETCHED
BETWEEN THERESA AND LA FARGEVILLE AND CLAYTON, SOUTH TO WATERTOWN. THIS
ACTIVITY WAS MOVING TO THE NORTH, NORTHEAST AND WILL CONTINUE TO
IMPACT THE COUNTY THROUGH 230 PM. SOME OF THE STORMS CONTAIN
TORRENTIAL DOWNPOURS, FREQUENT LIGHTNING, AND HAIL. BE ON THE
ALERT FOR PONDING ON ROADS AND SOME AREAS OF POOR DRAINAGE
FLOODING.

The radar

The Buffalo radar (KBUF), 8 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Erie

When
August 15, 1:35 PM EST
Where
Erie County, 0.51 mi E of Depew
Measured
0.88 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.900, -78.670

Hail, Erie

When
August 15, 3:35 PM EST
Where
Erie County, 0.69 mi S of Snyder
Measured
0.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.960, -78.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133809, 133810.